Iowa, 2009

Flood in Iowa, August 27 to 30, 2009

August 27 to 30, 2009 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the last week of August resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on August 27 around 1130 am. 82 feet around 1130 pm on August 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the last week of August resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on August 27 around 1130 am. It crested around 16.82 feet around 1130 pm on August 27. After falling off for a while, it rose to a secondary and higher crest around 17.81 feet around 3 pm on August 29. It finally fell back below the moderate flood stage level around 3 pm August 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 27, 10:08 AM CST, 22 minutes earlier.

Area forecast discussion, Aug 27, 10:08 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1108 AM CDT THU AUG 27 2009

.UPDATE...
FORCING PRODUCING THE HEAVY RAIN WILL BE VERY SLOW TO LEAVE THE
AREA. THEREFORE...HAVE EXTENDED THE FLASH FLOOD WATCH UNTIL FRIDAY
MORNING FOR PARTS OF THE AREA.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CLINTON-JACKSON-
     SCOTT.

     FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR BENTON-
     BUCHANAN-CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-
     WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BUREAU-CARROLL-
     HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
     WHITESIDE.

     FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR HENDERSON-
     WARREN.

MO...NONE.
&&
Hazardous weather outlook, Aug 27, 3:55 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT THU AUG 27 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
455 AM CDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING LOW PRESSURE SYSTEM WILL PRODUCE EXTENDED PERIODS OF
RAIN AND EMBEDDED THUNDERSTORMS OVER ALL BUT THE FAR SOUTHERN
PORTIONS OF THE OUTLOOK AREA.  WIDESPREAD AREAS OF AN ADDITIONAL 1 TO
2 INCHES OF RAIN IS EXPECTED BY LATE EVENING. THE HEAVIEST RAINFALL
IS EXPECTED TO FALL 40 MILES EITHER SIDE OF A SIGOURNEY TO QUAD
CITIES TO STERLING LINE.  LOCALIZED HIGHER AMOUNTS UP TO 3 INCHES ARE
ALSO POSSIBLE TODAY INTO THIS EVENING ALONG THIS LINE.  ADDITIONAL
RAINFALL OVER ONE INCH MAY RESULT IN LOCALIZED AREAL AND POSSIBLY
FLASH FLOODING DUE TO ALREADY VERY SATURATED GROUND.  SIGNIFICANT
RIVER FLOODING IS EXPECTED TO DEVELOP ON MANY RIVERS AND TRIBUTARIES
LATER TODAY AND CONTINUE THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON. SEVERE STORMS
ARE NOT EXPECTED.

FLOODING CAUSED BY RUNOFF FROM RECENT HEAVY RAINFALL WILL DEVELOP OR
CONTINUE ALONG AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED TODAY AND TONIGHT. ANY REPORTS OF
FLOODING OR SIGNIFICANT PONDING OF WATER WOULD BE APPRECIATED.

NICHOLS/SHEETS

In the hours before

Local storm report, Aug 27, 9:25 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1025 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      5 SSW MUSCATINE         41.36N 91.12W
08/26/2009                   MUSCATINE          IA   TRAINED SPOTTER

            MAD CREEK ROSE OUT OF ITS BANKS. PARK AVENUE FLOODED
            ALONG WITH SEVERAL OTHER ROADS. TIME ESTIMATED. DELAYED
            REPORT.

&&
Local storm report, Aug 27, 9:30 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1030 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     FLASH FLOOD      3 NNW CEDAR RAPIDS      42.02N 91.70W
08/27/2009                   LINN               IA   TRAINED SPOTTER

            STREETS FLOODING WITH STORM SEWERS BACKING UP.

&&

WE
Local storm report, Aug 27, 9:37 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1037 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      1 WSW DEWITT            41.81N 90.57W
08/26/2009                   CLINTON            IA   TRAINED SPOTTER

            SILVER CREEK AT OLD HIGHWAY 30 WAS OUT OF IT BANKS LATE
            YESTERDAY AFTERNOON AND EVENING. TIME ESTIMATED. DELAYED
            REPORT.

&&
Local storm report, Aug 27, 10:09 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1109 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       1 S MARENGO             41.78N 92.07W
08/27/2009  M5.80 INCH       IOWA               IA   TRAINED SPOTTER

            EVENT TOTAL SO FAR SINCE TUESDAY EVENING. 3.2 INCHES OF

            THIS TOTAL FELL LAST NIGHT THROUGH 8 AM CDT THIS MORNING.

&&

12
Local storm report, Aug 27, 10:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     HEAVY RAIN       SSE RICHLAND            41.18N 91.99W
08/27/2009  M10.10 INCH      KEOKUK             IA   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 6 AM WEDNESDAY

&&
Local storm report, Aug 27, 10:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 AM CDT THU AUG 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       CEDAR RAPIDS            41.97N 91.67W
08/27/2009  M5.40 INCH       LINN               IA   BROADCAST MEDIA

            EVENT TOTAL SO FAR 1 MILE SOUTHEAST OF THE DOWNTOWN SINCE

            TUESDAY EVENING. 3.8 INCHES OF THE TOTAL FELL LAST NIGHT.

&&

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
August 27, 10:30 AM CST to August 30, 2:00 PM CST
Where
Washington County, 6.66 mi WNW of Wellman to 5.12 mi W of Wellman
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.511, -91.947

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192600.